Hail, Gray
- When
- June 12, 2:55 PM CST
- Where
- Gray County, 4.18 mi N of Kings Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.540, -101.060
Dime to quarter size hail, and lots of rain.
A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th. A weak disturbance did set up across the Panhandles the evening of the 12th. In the lower levels, high low level moisture was in place with moderate to strong south to southeasterly surface winds. A surface boundary also set up from southwest to northeast across the Panhandles along with an outflow boundary moving west from western Oklahoma. These boundary set ups provided good shear with the already high instability across the region. As a result in the afternoon hours, slow moving supercells were developing across parts of the central and eastern Texas Panhandles. One storm near Panhandle, TX did produce a brief tornado. More thunderstorms would fire into the evening hours across portions of the western Texas Panhandle as the main boundary moved westward. A second complex of thunderstorms developed across portions of the eastern OK Panhandle in association with a complex of storms developing just to the east of Beaver County, OK. These storms also produced large hail. Starting later in the afternoon and continuing into the evening and early morning hours on the 13th was the flash flooding threat that was ongoing with PWAT values in the atmosphere over one inch and some slow moving thunderstorms where flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 1:47 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 247 PM CDT Tue Jun 12 2018 .DISCUSSION... We are keeping our eye on a few different features across the region that may spark showers and thunderstorms. One is a boundary that lies from southwest to northeast across the Panhandles from near Bootleg to Beaver. An outflow boundary moving west from western Oklahoma and an upper level short wave trough moving east from Colorado. The best chance of shower and thunderstorm development this afternoon looks to be across the northeast CWA where the boundary that is already across the area interacts with the outflow boundary moving west from Oklahoma. This area also has the best CAPE and wind shear. More showers and thunderstorms are expected to move this way from Colorado and New Mexico late this afternoon and tonight in association with the short wave. Not sure if showers and thunderstorms can get going in the southwest near the boundary, so this area will have the lowest pops through tonight. On Wednesday, some lingering showers and thunderstorms may still be going on across the northeast CWA in the morning, but more showers and thunderstorms are expected to develop in the west ahead of yet another short wave trough. Will leave the forecast dry Thursday through Saturday as the upper level ridge influences our weather. By Sunday, the upper level ridge moves far enough east to allow deeper moisture and several short wave troughs to move across the region again. So, have continued with pops Sunday through the rest of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 91 67 94 67 / 40 20 5 0 5 Beaver OK 70 92 71 98 72 / 90 40 20 5 5 Boise City OK 63 90 63 92 63 / 60 30 30 10 10 Borger TX 71 93 72 96 72 / 70 30 10 0 5 Boys Ranch TX 69 94 67 96 66 / 30 20 10 5 5 Canyon TX 69 93 67 95 66 / 30 20 5 5 5 Clarendon TX 69 92 68 95 68 / 30 20 5 0 5 Dalhart TX 65 91 63 94 63 / 40 20 20 5 10 Guymon OK 67 91 68 95 69 / 90 40 20 5 5 Hereford TX 68 93 67 94 66 / 30 20 5 5 5 Lipscomb TX 70 92 72 96 73 / 90 40 20 5 5 Pampa TX 68 91 69 94 69 / 70 30 10 0 5 Shamrock TX 71 92 71 95 71 / 50 30 5 0 5 Wellington TX 72 94 72 96 72 / 30 20 5 0 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 24/15
Hazardous Weather Outlook National Weather Service Amarillo TX 354 PM CDT Tue Jun 12 2018 OKZ001>003-TXZ001>020-317-131200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 354 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across the Panhandles. Some of the storms may become severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Panhandles Wednesday and again Sunday and Monday. Some of the storms may become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight.
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT TUE JUN 12 2018
TXZ009-010-014-015-122115-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
336 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...NORTHERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHWESTERN HEMPHILL COUNTIES UNTIL
415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Miami, moving northeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Pampa, Miami, Codman and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3540 10097 3555 10109 3561 10108 3595 10054
3564 10029
TIME...MOT...LOC 2036Z 231DEG 8KT 3570 10063
GuerreroThe Amarillo radar (KAMA), 68 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
20 hail, 6 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Dime to quarter size hail, and lots of rain.
Reports of hen egg to tennis ball size hail in Panhandle.
Brief landspout on ground a minute or less, reported by multiple chasers in the area.
Significant flooding in and around Panhandle. Broadway from 1st to Elsie is impassible. 207 from 5th to the high school is impassible. One to two feet of water over the roadways.
Farm to market road 1319.
At 207 and interstate 40.
Twitter report of nickel to quarter sized hail at interstate 27 and western street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyThe tornado archive for Texas, 2018Warnings in Texas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762290, 762291, 762292, 762293, 762294, 762295, 762296, 762297, 762298, 762299, 762300, 762301, 762317, 762302, 762310, 762303, 762304, 762311, 762312, 762313, 762314, 762305, 762306, 762307, 762308, 762309, 762315, 762316.